Clinical perspectives of statin-induced rhabdomyolysis

Am J Med. 2006 May;119(5):400-9. doi: 10.1016/j.amjmed.2006.02.007.

Abstract

Fear of muscle toxicity remains a major reason that patients with hyperlipidemia are undertreated. Recent evaluations of statin-induced rhabdomyolysis offer new insights on the clinical management of both muscle symptoms and hyperlipidemia after rhabdomyolysis. The incidence of statin-induced rhabdomyolysis is higher in practice than in controlled trials in which high-risk subjects are excluded. Accepted risks include age; renal, hepatic, and thyroid dysfunction; and hypertriglyceridemia. New findings suggest that exercise, Asian race, and perioperative status also may increase the risk of statin muscle toxicity. The proposed causes and the relationship of drug levels to statin rhabdomyolysis are briefly reviewed along with the problems with the pharmacokinetic theory. Data suggesting that patients with certain metabolic abnormalities are predisposed to statin rhabdomyolysis are presented. The evaluation and treatment of patients' muscle symptoms and hyperlipidemia after statin rhabdomyolysis are presented. Patients whose symptoms are related to other disorders need to be identified. Lipid management of those whose symptoms are statin-related is reviewed including treatment suggestions.

Publication types

  • Review

MeSH terms

  • Asian Continental Ancestry Group
  • Exercise
  • Humans
  • Hydroxymethylglutaryl-CoA Reductase Inhibitors / adverse effects*
  • Hydroxymethylglutaryl-CoA Reductase Inhibitors / therapeutic use
  • Hyperlipidemias / drug therapy
  • Rhabdomyolysis / chemically induced*
  • Rhabdomyolysis / diagnosis
  • Rhabdomyolysis / pathology*
  • Rhabdomyolysis / therapy
  • Risk Factors

Substances

  • Hydroxymethylglutaryl-CoA Reductase Inhibitors